Mississippi, 2005

Tornado in Mississippi, September 24, 2005

September 24, 2005 · NWS JAN · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 24, 4:41 PM CST, 36 minutes earlier.

Area forecast discussion, Sep 24, 4:41 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
541 PM CDT SAT SEP 24 2005

.DISCUSSION...
SPIRAL TENTACLES EMANATING FROM RITA HAVE LAID ACROSS THE FORECAST
AREA TODAY...GENERALLY WREAKING HAVOC. THE COMBINATION OF
SHEAR...INSTABILITY AND A TOUCH OF MID LEVEL DRY AIR WERE ENOUGH TO
FUEL AN OUTBREAK OF MINI-SUPERCELLS WHICH...GENERALLY RACED NORTH
NORTHWEST AT 50 MPH ACROSS THE ARKLAMISS. THE LOOK OF STORMS ON
RADAR INDICATES THAT PERHAPS THE GREATEST LOW LEVEL SHEAR IS
SHIFTING NORTHWEST TO THE DELTA REGION...ALTHOUGH THE TORNADO RISK
SHOULD CONTINUE THROUGH THE DURATION OF THE TORNADO WATCH FOR ALL
COUNTIES AND PARISHES.

FOR THE REST OF THE NIGHT...TROPICAL STORM RITA WILL PLOD SLOWLY
TOWARD THE REGION AS WESTERLIES TO THE NORTH BEGIN TO INFLUENCE THE
FEATURES MOVEMENT. LOOK FOR AT LEAST ISOLATED THUNDER TO REMAIN A
POSSIBILITY THROUGH THE NIGHT BUT...WANING SURFACE-BASED INSTABILITY
THIS EVENING SHOULD FORTUNATELY LIMIT SEVERE WEATHER POTENTIAL
SHORTLY AFTER SUNDOWN. WITH THE REMNANTS OF RITA CLOSING IN EXPECT
GRADIENT WINDS TO REMAIN GUSTY THOUGH. THE WIND ADVISORY WILL BE
CONTINUED THIS EVENING IN WESTERN ZONES AND ALL BUT THE ERN THIRD OF
THE FORECAST AREA SHOULD BE COVERED BY A LAKE WIND ADVISORY TONIGHT.
IN ADDITION...THE FLASH FLOOD WATCH WILL BE CONTINUE THROUGH THE
REST OF THE NIGHT IN SOUTHWEST ZONES. ALL AREAS OF THE FORECAST AREA
COULD RECEIVE UPWARDS OF AN INCH OR TWO OF RAIN IN DOWNPOURS
TONIGHT...BUT ONLY IN THE SOUTHWEST SHOULD THESE AMOUNTS CAUSE
FLOODING CONCERNS.

LOOK FOR TOMORROW TO BE CLOUDY...SHOWERY AND BREEZY...MUCH LIKE
TODAY. HOWEVER...I ANTICIPATE SEVERE WEATHER WILL NOT BE NEARLY AS
MUCH OF AN ISSUE TOMORROW GIVEN LOWER EXPECTED RATES OF
SURFACE-BASED INSTABILITY. SHEAR WILL STILL REMAIN SOMEWHAT HIGH
THOUGH...SO AN ISOLATED TORNADO CANNOT BE RULED OUT AND THIS RISK
WILL BE HIGHLIGHTED IN THE HWO. ONCE AGAIN...DOWNPOURS WILL BE
POTENTIALLY HEAVY GIVEN THE TROPICAL LEVELS OF MOISTURE...BUT ANY
FLOODING PROBLEMS ARE ANTICIPATED TO REMAIN VERY MINOR AND ISOLATED
SO NO FLOOD WATCHES HAVE BEEN PROPOSED FOR THIS PERIOD AS OF YET.
/BB/

WILL GENERALLY FOLLOW TREND OF GFS TO LIFT REMNANTS OF KATRINA
GRADUALLY TO THE NE BY SUNDAY NIGHT. MAINTAINED HIGHER POPS CENTRAL
AND ERN ZONES FOR SUNDAY NIGHT AS THE SYSTEM LIFTS NEAR THE MS
RIVER. HOWEVER INCREASED MOS POPS WRN ZONES SLIGHTLY DUE TO
UNCERTAINTY OF SPEED OF SYSTEM...KEEPING THIS AREA IN HIGH END
CHANCE CATEGORY. MODELS FALLING INTO CONSENSUS THAT UPPER TROUGH
WILL CONTINUE EWD SHIFT MONDAY WITH NWLY FLOW AT LOW LEVELS REDUCING
PRECIP CHANCES FROM THE WEST. WILL DECREASE MOS POPS SLIGHTLY FOR
WRN ZONES BY THE BEGINNING OF THE WORK WEEK.

LOW LEVEL COLD AIR ADVECTION DEVELOPS BY TUESDAY BUT BRUNT OF 850 MB
COLD AIR DOME REMAINS N OF THE FORECAST AREA. AS A RESULT...AND
CONSIDERING MODEL TENDENCY TO COOL FIRST NIGHT OF COLD AIR ADVECTION
TOO MUCH...WILL INCREASE MOS POPS A FEW DEGREES HIGHER FROM
CURRENTLY ADVERTISED UPPER 50S/NEAR 60 LOWS FOR NRN AND CENTRAL
AREAS WEDNESDAY MORNING.

REMNANTS OF SYSTEM LINGER JUST E/SE OF AREA AND PIVOT BACK INTO SERN
ZONES BY WEDNESDAY AFTERNOON. THE FLAT LOW LEVEL TROUGH FINALLY
MOVES SOUTH OF OUR AREA THU AS A RELATIVELY DEEP UPPER LOW DROPS
INTO THE MID WEST...RESULTING IN SIGNIFICANT COLD AIR ADVECTION FOR
THE LOWER MS RIVER VALLEY. WILL FINALLY SEE TEMP REGIME SWITCH TO
MORE AUTUMN LIKE WEATHER BY THE END OF WEEK. WILL FOLLOW MOS TREND
WITH LOWS FROM THE 50S NORTH TO 60S SOUTH BY THE END OF THE WEEK
WITH AFTERNOON HIGHS IN THE LOW TO MID 80S. /LB/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       75  84  72  85 /  90  90  80  40
MERIDIAN      73  84  69  85 /  90  80  90  60

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...TORNADO WATCH UNTIL 9 PM SATURDAY FOR MSZ018-MSZ019-MSZ025-
     MSZ026-MSZ027-MSZ028-MSZ029-MSZ030-MSZ031-MSZ032-MSZ033-
     MSZ034-MSZ035-MSZ036-MSZ037-MSZ038-MSZ039-MSZ040-MSZ041-
     MSZ042-MSZ043-MSZ044-MSZ045-MSZ046-MSZ047-MSZ048-MSZ049-
     MSZ050-MSZ051-MSZ052-MSZ053-MSZ054-MSZ055-MSZ056-MSZ057-
     MSZ058-MSZ059-MSZ060-MSZ061-MSZ062-MSZ063-MSZ064-MSZ065-
     MSZ066-MSZ072-MSZ073-MSZ074.

     FLASH FLOOD WATCH UNTIL 8 AM SUNDAY FOR MSZ053-MSZ059-MSZ060-
     MSZ061.

     WIND ADVISORY UNTIL 8 PM SATURDAY FOR MSZ040-MSZ041-MSZ042-
     MSZ043-MSZ047-MSZ048-MSZ049-MSZ053-MSZ054-MSZ055-MSZ056-
     MSZ059-MSZ060-MSZ061-MSZ062-MSZ063-MSZ064-MSZ065-MSZ066-
     MSZ072-MSZ073-MSZ074.

     LAKE WIND ADVISORY UNTIL 7 PM SATURDAY FOR MSZ018-MSZ019-MSZ025-
     MSZ026-MSZ027-MSZ028-MSZ034-MSZ035-MSZ036-MSZ037-MSZ044-
     MSZ050.

LA...FLASH FLOOD WATCH UNTIL 8 AM SUNDAY FOR LAZ007-LAZ008-LAZ009-
     LAZ015-LAZ016-LAZ023-LAZ024-LAZ025-LAZ026.

     TORNADO WATCH UNTIL 9 PM SATURDAY FOR LAZ007-LAZ008-LAZ009-
     LAZ015-LAZ016-LAZ023-LAZ024-LAZ025-LAZ026.

     WIND ADVISORY UNTIL 8 PM SATURDAY FOR LAZ007-LAZ008-LAZ009-
     LAZ015-LAZ016-LAZ023-LAZ024-LAZ025-LAZ026.

AR...LAKE WIND ADVISORY UNTIL 7 PM SATURDAY FOR ARZ074-ARZ075.

     TORNADO WATCH UNTIL 9 PM SATURDAY FOR ARZ074-ARZ075.

&&

50/03
Hazardous weather outlook, Sep 24, 9:39 AM CST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1039 AM CDT SAT SEP 24 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
251539-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
1039 AM CDT SAT SEP 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SCATTERED SEVERE THUNDERSTORMS PRODUCING TORNADOES AND WIND GUSTS
TO 70 MPH WILL BE LIKELY TODAY ACROSS NORTHEAST LOUISIANA AND
CENTRAL AND SOUTHERN MISSISSIPPI...MAINLY WEST OF A LINE FROM
CANTON...TO RALEIGH...TO THE LAUREL/HATTIESBURG AREA. SEVERE
THUNDERSTORM ACTIVITY WILL BE MORE ISOLATED ACROSS SOUTHEAST
ARKANSAS...NORTHERN AND EASTERN MISSISSIPPI.I

HURRICANE RITA WILL CONTINUE TO MOVE NORTHWARD ALONG THE SABINE
RIVER VALLEY TODAY. AS IT DOES...STRONG WIND SHEAR IN LOWER
LEVELS OF THE ATMOSPHERE TO THE NORTHEAST OF THE STORM WILL
SPREAD INTO EAST CENTRAL LOUISIANA AND SOUTHERN MISSISSIPPI.
SEVERAL THUNDERSTORMS CONTAINING STRONG ROTATION HAVE BEEN
DEVELOPING ACROSS SOUTHERN MISSISSIPPI THIS MORNING...AND IN
ADDITION A STRONG LINE OF THUNDERSTORMS WAS DEVELOPING ACROSS
SOUTH CENTRAL LOUISIANA INTO THE NORTHERN GULF OF MEXICO. ALL OF
THIS ACTIVITY WILL MOVE NORTH INTO NORTHEAST LOUISIANA AND
CENTRAL AND SOUTHERN MISSISSIPPI THIS AFTERNOON.

DUE TO THE STRONG WIND SHEAR IN THE ATMOSPHERE...SOME OF THESE
STORMS WILL LIKELY PRODUCE TORNADOES AND WIND GUSTS TO 70 MPH.
TORNADOES ASSOCIATED WITH HURRICANES OF THE SIZE AND INTENSITY OF
RITA CAN BE STRONG...AND CONDITIONS APPEAR FAVORABLE FOR AT LEAST
A FEW STRONG TORNADOES TODAY ACROSS PORTIONS OF NORTHEAST
LOUISIANA AND CENTRAL AND SOUTHERN MISSISSIPPI.

THE THREAT OF SEVERE WEATHER WILL DIMINISH SOMEWHAT AFTER 9
PM...BUT A RISK OF ISOLATED TORNADOES WILL CONTINUE OVER THE
REGION...ESPECIALLY WEST OF THE INTERSTATE 55 CORRIDOR.

...FLOODING...
ALTHOUGH HEAVY RAINFALL WILL BE POSSIBLE FOR THE ENTIRE OUTLOOK
AREA...IT MORE LIKELY TO OCCUR OVER NORTHEAST LOUISIANA AND
SOUTHWEST MISSISSIPPI. WITH PLENTY OF TROPICAL MOISTURE FLOWING
INTO THE REGION...PERIODS OF HEAVY RAIN CAN BE EXPECTED AS RAIN
BANDS FROM HURRICANE RITA REPEATEDLY MOVE INTO THE AREA. RAINFALL
TOTALS THROUGH SUNDAY MAY REACH 4 TO 8 INCHES WITH HIGHER AMOUNTS
POSSIBLE.

PERIODS OF HEAVY RAIN IN SHORT PERIODS OF TIME ALONG WITH SHOWERS
AND THUNDERSTORMS MOVING OVER THE SAME AREAS MAY LEAD TO RAPID
RUN OFF AND FLASH FLOODING. A FLASH FLOOD WATCH HAS BEEN ISSUED
FOR LOCATIONS ALONG AND WEST OF A LINE FROM BASTROP TO CLAYTON
LOUISIANA TO BUDE MISSISSIPPI.

HEAVY RAIN AND PONDING CAN BE EXPECTED FOR THE REST OF THE AREA.
RAINFALL AMOUNTS FROM 1 TO 3 INCHES WILL BE POSSIBLE...CAUSING
WATER TO ACCUMULATE ON ROADWAYS AND IN OTHER LOW LYING AREAS.

...NON PRECIPITATION...
WINDS WILL INCREASE TODAY FOR MUCH OF MISSISSIPPI...SOUTHEAST
ARKANSAS AND NORTHEAST LOUISIANA. SUSTAINED WINDS OF 20 TO 30 MPH
WITH GUSTS UP TO 40 MPH CAN EXPECTED OVER A WIDE AREA WEST OF A
LAUREL TO WINONA LINE. AS HURRICANE RITA MOVES FARTHER
NORTH...STRONG WINDS WILL SPREAD NORTH AND EAST WITH SUSTAINED
WINDS OF NEAR 30 MPH...AND GUSTS UP TO AROUND 50 MPH OVER EAST
CENTRAL LOUISIANA AND SOUTHWEST MISSISSIPPI...ALONG AND SOUTHWEST
OF A BROOKHAVEN TO VICKSBURG TO BASTROP LINE.

WINDS HAVE ALREADY BEEN QUITE GUSTY OVER THE AREA THIS MORNING.
JACKSON HAS REPORTED A PEAK SUSTAINED WIND OF 26 MPH...WITH A
PEAK GUST OF 36 MPH...WHILE NATCHEZ-ADAMS CIVIL DEFENSE HAS
REPORTED A GUST TO 47 MPH. WINDS WILL PROBABLY INCREASE A BIT
MORE INTO THE EARLY AFTERNOON...BEFORE DIMINISHING SOMEWHAT THIS
EVENING AS RITA WEAKENS.

A COMBINATION OF WET GROUND OVER NORTHEAST LOUISIANA AND
SOUTHWEST MISSISSIPPI...AND DAMAGED TREES AND LIMBS FROM KATRINA
OVER CENTRAL AND SOUTHEAST MISSISSIPPI...WILL LIKELY LEAD TO
DOWNED TREES AND LIMBS FROM THESE WINDS.  SOME OF THESE LIMBS AND
TREES MAY COME DOWN ON POWERLINES...AND POWER OUTAGES HAVE
ALREADY BEEN REPORTED OVER PARTS OF THE AREA. BE ESPECIALLY ALERT
FOR DEAD LIMBS THAT COULD FALL IF YOU ARE VENTURING OUTDOORS
TODAY.

...FIRE DANGER...
AN ELEVATED FIRE DANGER DUE TO NUMEROUS DOWNED TREES AND LIMBS
CONTINUES TO EXIST ACCORDING TO THE MISSISSIPPI FORESTRY
COMMISSION...PARTICULARLY ACROSS SOUTHEAST MISSISSIPPI WHERE
NUMEROUS BURN BANS ARE IN EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

...DAYS TWO AND THREE...SUNDAY AND MONDAY...
THE RISK OF SEVERE STORMS WILL CONTINUE INTO SUNDAY...AS SPIRAL
BANDS FROM RITA MOVE SLOWLY ACROSS THE FORECAST AREA. THE MAIN
RISK WILL CONTINUE TO BE FOR TORNADOES ASSOCIATED WITH THESE
BANDS. THE MAGNITUDE OF THE RISK ON SUNDAY WILL BE DEPENDENT UPON
HOW RAPIDLY RITA WEAKENS. AT THE PRESENT TIME...THE GREATEST RISK
LOOKS TO BE ALONG THE INTERSTATE 55 CORRIDOR AS STEADY RAINS
PERSIST TO THE WEST.
ISOLATED STORMS MAY PRODUCE DAMAGING WINDS IN EASTERN MISSISSIPPI
MAINLY DURING SUNDAY AFTERNOON AS LOW LEVEL WIND SHEAR INCREASES
DURING THE DAYTIME HEATING.

HEAVY RAINFALL WILL COVER MOST OF THE OUTLOOK AREA SUNDAY AND
PERSIST ALL THE WAY INTO MONDAY MORNING. TOTAL RAINFALL AMOUNTS
OF 6 TO 10 INCHES MAY BE COMMON OVER NORTHEAST LOUISIANA AND
SOUTHWEST MISSISSIPPI BY MONDAY MORNING.

...DAYS FOUR THROUGH SEVEN...TUESDAY THROUGH FRIDAY...
THE REMNANTS OF HURRICANE RITA WILL CONTINUE TO HANG AROUND THE
REGION THROUGH THE FIRST PART OF THE WORK WEEK...PRODUCING
INTERMITTENT AND OCCASIONALLY HEAVY RAIN OVER PORTIONS OF THE
FORECAST AREA. ADDITIONAL RAIN AMOUNTS DURING THIS TIME OF A FEW
INCHES ARE POSSIBLE IN ISOLATED SPOTS...WHICH COULD EXACERBATE
ANY MINOR FLOODING PROBLEMS WHICH MAY OCCUR OVER THE WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTER GROUPS...AMATEUR RADIO OPERATORS
AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL LIKELY BE NEEDED THROUGH THE
WEEKEND...ESPECIALLY FOR THE WESTERN AND SOUTHERN PORTIONS OF THE
OUTLOOK AREA. OTHERWISE...ACTIVATION SHOULD NOT BE NEEDED NEXT
MONDAY THROUGH FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Sep 24, 4:08 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
508 PM CDT SAT SEP 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TORNADO          5 NE INVERNESS          33.41N 90.53W
09/24/2005                   SUNFLOWER          MS   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED A TORNADO 5 NE OF INVERNESS ON
            HWY 3 CAUSING AGRICULTURAL DAMAGE

&&

DB
Local storm report, Sep 24, 4:32 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
532 PM CDT SAT SEP 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TORNADO          2 NNE CLEVELAND         33.77N 90.71W
09/24/2005                   BOLIVAR            MS   EMERGENCY MNGR

            TORNADO ON THE GROUND NORTH NORTHEAST OF CLEVELAND.

&&

DB
Local storm report, Sep 24, 4:37 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
537 PM CDT SAT SEP 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TORNADO          1 S MERIGOLD            33.82N 90.73W
09/24/2005                   BOLIVAR            MS   AIRPLANE PILOT

            STUCTURAL DAMAGE TO A BUSINESS OFF OF HWY 61. TREES AND
            POWERLINES DOWN OFF OF LITTON RD. MOBILE HOME DAMAGE OFF
            OF SANDPIT RD.

&&

DB
Local storm report, Sep 24, 4:44 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
544 PM CDT SAT SEP 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     FLASH FLOOD      DOWNTOWN JACKSON        32.30N 90.19W
09/24/2005                   HINDS              MS   AMATEUR RADIO

            STREET FLOODING AT THE INTERSECTION OF BEASLEY AND
            BRIARWOOD...AND SOUTHBOUND LANE OF I-55.

&&

DB
Local storm report, Sep 24, 5:00 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
600 PM CDT SAT SEP 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     8 SW BROOKHAVEN         31.50N 90.54W
09/24/2005                   LINCOLN            MS   EMERGENCY MNGR

            FEW POWERLINES DOWN NEAR WEST LINCOLN.

&&

DB
Local storm report, Sep 24, 5:03 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
603 PM CDT SAT SEP 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TORNADO          5 SW MORGAN CITY        33.33N 90.41W
09/24/2005                   LEFLORE            MS   LAW ENFORCEMENT

            TORNADO REPORTED ON THE GOUND IN EXTREME SOUTHERN LEFLORE
            COUNTY.

&&

DB

The radar

The Jackson/Brandon,MS radar (KDGX), 137 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Leflore

When
September 24, 5:17 PM CST to 5:19 PM CST
Where
Leflore County, 1 mi SE of Itta Bena
Rating
F1
Path length
1 mi
Path width
75 yd
Property damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
33.483, -90.317

This tornado touched down on the southeast side of Itta Bena and tracked into town for about a mile. Numerous trees were damaged a large limbs scattered along the path through town. One home sustained roof damage and the roof of the High School was damaged. All damage was minor. This tornado developed from the same storm which produced the Quito tornado.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2005Every state in 2005This day in weather historyThe tornado archive for Mississippi, 2005Warnings in Mississippi, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478829.